Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Missoula, MT

June 18, 2022Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 18, 2022, 1:20 PM MDT for Powell County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2022, 1:20 PM MDT (19:20 UTC)
Expired
Jun 18, 2022, 1:45 PM MDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Powell County, MT

The radar

The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-651 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KMSO 181920
SVRMSO
MTC077-181945-
/O.NEW.KMSO.SV.W.0003.220618T1920Z-220618T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
120 PM MDT Sat Jun 18 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Southeastern Powell County in west central Montana...

* Until 145 PM MDT.

* At 119 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Garrison, or 19 miles north of Deer Lodge, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Finn and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4654 11263 4663 11285 4683 11272 4683 11254
      4670 11253 4670 11248
TIME...MOT...LOC 1919Z 208DEG 27KT 4667 11268 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
035 
WWUS55 KMSO 181933
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
133 PM MDT Sat Jun 18 2022

MTC077-181945-
/O.CON.KMSO.SV.W.0003.000000T0000Z-220618T1945Z/
Powell MT-
133 PM MDT Sat Jun 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR EAST CENTRAL POWELL COUNTY...

At 133 PM MDT, a severe thunderstorm was located 13 miles south of
Lincoln, or 26 miles east of Drummond, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Finn and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4663 11259 4675 11276 4683 11272 4683 11254
      4670 11253 4670 11248
TIME...MOT...LOC 1933Z 208DEG 27KT 4677 11260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
803 
WWUS55 KMSO 181939
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
139 PM MDT Sat Jun 18 2022

MTC077-181948-
/O.EXP.KMSO.SV.W.0003.000000T0000Z-220618T1945Z/
Powell MT-
139 PM MDT Sat Jun 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POWELL COUNTY
WILL EXPIRE AT 145 PM MDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.

LAT...LON 4663 11259 4675 11276 4683 11272 4683 11254
      4670 11253 4670 11248
TIME...MOT...LOC 1938Z 208DEG 27KT 4679 11258 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:46 AM MDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 18, 3:46 AM MDT, 9 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT Sat Jun 18 2022

.DISCUSSION...Strong southerly flow continues across the Northern
Rockies today with several rounds of showers and thunderstorms
expected. Effective wind shear continues to be quite strong but
instability will be less compared to yesterday (Friday). Even with
the decrease in instability, a few strong to severe thunderstorms
are possible once again. The main area of concern will be from
the Bitterroot Valley northeastward into the Glacier Park region
this afternoon/evening with hail and strong wind gusts as the main
threats.

Temperatures will be considerably cooler today as a weak cold
front has pushed through much of the region. Southwest Montana
and southeastern Lemhi County will have a well mixed atmosphere by
late morning into the afternoon with wind gusts of 40 to 50 mph
likely. There is a slight chance (10 percent) of gusts over 50
mph, depending on the depth of mixing late this morning/early
afternoon.

A broad upper level trough will wobble through the area Sunday and
Monday with areas of precipitation and below normal daytime temperatures.
The majority of forecast models support the heaviest
precipitation focused across west-central and southwest Montana as
moisture wraps around a closed low pressure system. There is
still a slight chance (15 percent) that this band of heavy
precipitation could shift northward, and would cause increased
hydrologic concerns in northwest Montana.

Area rivers will remain high but are forecast at below flood
criteria. The exception is the Flathead River at Colombia Falls
which is forecast to continue at minor flood stage through at
least early next week. Please keep checking back for updates, as a
change in the location or intensity of the early week weather
system would make for changeable river forecasts.

Most ensembles (70 percent) support zonal flow the middle to latter
part of next week resulting in seasonable to above normal
temperatures, gusty afternoon winds, and drier conditions.

&&

.AVIATION...An early morning shortwave will ignite showers and
isolated thunderstorms, especially along the Hwy 93 corridor.
Southerly flow remains across the Northern Rockies throughout the
day with another round or two of showers and thunderstorms midday
through the early evening hours. The strongest storm potential
will be across west- central Montana with hail, gusty winds, and
brief heavy rain. It will be another well mixed and windy day
across southwest Montana. Model soundings for KBTM look similar to
yesterday (Friday) with gusts to 45 kts once again possible.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
     Butte/Blackfoot Region.

ID...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
     Eastern Lemhi County.

&&

In the hours before

Special weather statement, Jun 18, 12:24 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Missoula MT
1224 PM MDT Sat Jun 18 2022

MTZ005-006-181915-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1224 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of eastern Idaho and
northwestern Ravalli Counties through 115 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Darby, or 23 miles south of Hamilton, moving north
at 40 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Darby, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, Charlos Heights, Corvallis and Como.

This includes Highway 93 S between mile markers 27 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4582 11423 4586 11441 4589 11439 4591 11441
      4594 11443 4596 11440 4598 11441 4599 11445
      4648 11432 4641 11394
TIME...MOT...LOC 1823Z 194DEG 36KT 4592 11433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 18, 12:44 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
1244 PM MDT Sat Jun 18 2022

MTZ007-181930-
Butte/Blackfoot Region MT-
1244 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of northeastern Granite
and central Powell Counties through 130 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Jens, Hall, Helmville and New Chicago.

This includes Interstate 90 between mile markers 147 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.

&&

LAT...LON 4651 11301 4656 11331 4695 11319 4683 11280
TIME...MOT...LOC 1843Z 201DEG 27KT 4660 11312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 18, 12:49 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
1249 PM MDT Sat Jun 18 2022

MTZ004>006-043-181930-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
1249 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of south central Lake
and central Missoula Counties through 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm over
East Missoula, or near Missoula, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, Evaro and Turah.

This includes the following highways...
 Interstate 90 between mile markers 97 and 115.
 Highway 93 between mile markers 4 and 14.
 Highway 93 S between mile markers 89 and 94.
 Highway 200 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4677 11405 4714 11417 4714 11398 4716 11401
      4718 11407 4727 11415 4727 11406 4730 11400
      4739 11401 4741 11385 4680 11379
TIME...MOT...LOC 1849Z 171DEG 35KT 4687 11394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Local storm report, Jun 18, 12:57 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1257 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             2 NNW EAST MISSOULA     46.90N 113.96W
06/18/2022  E0.50 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

BEC
Local storm report, Jun 18, 1:04 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
104 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             2 NNE MISSOULA          46.90N 113.97W
06/18/2022  E0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            THREE TO FOUR MINUTES OF PURE HAIL WITH
            LITTLE TO NO WIND.

&&

BEC
Local storm report, Jun 18, 1:07 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 NNE MISSOULA          46.91N 113.97W
06/18/2022  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

            SPOTTER CALLED BACK AFTER FINDING HAIL OF 1
            INCH.

&&

BEC

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 PM MDTSpecial Weather StatementMSOFlathead16 min
Jun 17, 6:27 PM MDTSpecial Weather StatementMSOFlathead18 min
Jun 17, 6:48 PM MDTSpecial Weather StatementMSOLincoln27 min
Jun 17, 8:20 PM MDTSpecial Weather StatementMSOFlathead10 min
Jun 17, 8:38 PM MDTSpecial Weather StatementMSOFlathead7 min
Jun 18, 12:22 AM MDTSpecial Weather StatementMSOFlathead23 min
Jun 18, 3:47 AM MDTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow17 hr
Jun 18, 4:49 AM MDTSpecial Weather StatementMSOLake41 min
Jun 18, 12:24 PM MDTSpecial Weather StatementMSORavalli51 min
Jun 18, 12:44 PM MDTSpecial Weather StatementMSOPowell46 min
Jun 18, 12:49 PM MDTSpecial Weather StatementMSOMissoula41 min
Jun 18, 1:13 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli32 min
Jun 18, 1:15 PM MDTSevere Thunderstorm WarningMSOLake, Missoula45 min
Jun 18, 1:34 PM MDTSevere Thunderstorm WarningMSOMissoula41 min
Jun 18, 2:12 PM MDTSpecial Weather StatementMSOMissoula48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.